Film schedule for Capitolfest 16 at Capitol Theatre
Friday, Aug. 10
Session one: 11:15 a.m.-4:40 p.m. Silent movie accompaniment by Dr. Philip C. Carli at the Capitol Grand Organ
11:20 a.m. A Kiss in the Dark (Paramount, 1925) excerpt Directed by Frank Tuttle. With Adolph Menjou, Aileen Pringle, Lillian Rich (surviving first two reels only) (20 min.) Digital (silent)
Silent comedy. “A delightful comedy-romance. It is full of humorous situations from beginning to end.” –Harrison’s Reports
11:45 a.m. Too Many Kisses (Paramount, 1925) Directed by Paul Sloane. With Richard Dix, Frances Howard, William Powell, Harpo Marx (62 min.) Digital (silent)
Silent comedy-adventure. Richard Dix is promised a half interest in his father’s business if he can get along without women for six months.
1 p.m. intermission
1:05 p.m. Your Technocracy and Mine (Universal, 1933) D: Robert Benchley. Directed by Robert Benchley. (10 min.) Digital
Comedy. Mr. Benchley helpfully explains the concept of technocracy (the ‘30s fad of a society run by technical experts) to his audience.
1:20 p.m. The Mad Game (Fox, 1933) Directed by Irving Cummings. With Spencer Tracy, Claire Trevor, Ralph Morgan, J. Carrol Naish (74 min.) 35mm film print
Gangster melodrama. Spencer Tracy is the former head of a bootlegger gang, serving out a prison sentence. When prohibition is repealed, his old gang turns from liquor to kidnapping.
2:45-3:15 p.m. Dealers Room Shopping
3:15 p.m. The Big Benefit (Universal, 1933) D: Lynn Shores With Rae Samuels, Bill Robinson, Ray Mayer & Edith Evans, Ann Seymour, Leon Janney, the Mullen Sisters, Pops & Louie (20 min.) Digital
Musical comedy. A loosely plotted short that serves as an excuse for performances of several New York City-based acts.
3:45 p.m. The House That Shadows Built (Paramount, 1931) Compilation film celebrating Paramount’s 20th anniversary (50 min.) 35mm film print
Included are scenes from past Paramount successes, as well as highlights from movies to be released during the 1931-32 season.
4:40-6:30 p.m. Dinner break
Session two: 6:30-10:45 p.m. Silent movie accompaniment by Bernie Anderson at the Capitol Grand Organ
6:30 p.m. On The Brink (1911) Directed by Edwin S. Porter and Lois Weber. With Phillips Smalley, Lois Weber, Charles De Forrest. (10 min.) Digital
Silent drama. Lois Weber wrote, co-directed, and stars in this one-reel drama about a poor girl in a seaside village who earns a meager living as a clam digger in order to support her family.
6:40 p.m. Romola (Inspiration/MGM, 1924) Directed by Henry King. With Lillian Gish, Dorothy Gish, William Powell, Ronald Colman (120 min.) SILENT 35mm film print
Silent historical drama. Set in the 15th Century Florence Republic, the story is unusual in that it revolves around the villain (William H. Powell), an unscrupulous opportunist who, through false credentials, rises to power.
8:45 p.m. Intermission
9 p.m. The Cocoanuts (Paramount, 1929) Directed by Robert Florey. With The Four Marx Brothers, Mary Eaton, Oscar Shaw, Margaret Dumont, Cyril Ring, Katherine (Kay) Francis (96 min.) Digital
Musical comedy. This year’s Friday “war horse” is the Marx Brothers’ first feature, from their successful Broadway musical comedy. Seen in a new 4K digital restoration from Universal Pictures.
Saturday, Aug. 11
Session three: 9:20 a.m.-1:10 p.m. Silent movie accompaniment by Bernie Anderson.
9:15 a.m. Mamba (Tiffany, 1930) Directed by Albert S. Rogell. With Jean Hersholt, Eleanor Boardman, Ralph Forbes, Claude Fleming (78 min.) 35mm film print
Melodrama. UCLA’s new two-color Technicolor restoration. Jean Hersholt, a boss of a colony in German East Africa, takes a titled young woman (Eleanor Boardman) for a bride, and trouble threatens to erupt when a German Army orricer (Ralph Forbes) falls in love with her.
10:45 a.m. The Circus of Life (1917) Directed by Rupert Julian and Elsie Jane Wilson. With Elsie Jane Wilson, Mignon Anderson, Pomeroy Cannon, Harry Carter, Emory Johnson, Zoe Rae. (50 minutes) Digital (silent)
Silent drama. Elsie Jane Wilson plays a young woman who, shortly after her marriage to a brewery wagon driver (Pomeroy Cannon), becomes infatuated with an artist (Harry Carter).
11:45 a.m. Dealers Room Shopping
12:10 a.m. The Stolen Ranch (Universal, 1926) Directed by William Wyler. With Fred Humes, Louise Lorraine, William Bailey, Ralph McCullough. (60 minutes) Digital (silent)
Silent western. Cowboy star Fred Humes plays a young man who helps his shell-shocked war buddy reclaim his late Uncle’s ranch.
1:15-2:20 p.m. Dealers Room Shopping
2:20 p.m. Princess Lady Bug (Columbia, 1930) Directed by Bradley Barker. With Kathryn Reese (10 min.) Digital
Musical comedy. Library of Congress’ new restoration of a Columbia Photocolor musical short subject.
2:30 p.m. The Storm (Universal, 1930) Directed by William Wyler. With Lupe Velez, Paul Cavanagh, William “Stage” Boyd, Alphonse Ethier (80 min.) 35mm film
Melodrama. Two close friends in a snowbound cabin (Paul Cavanagh, William “Stage” Boyd) fall in love with the same woman (Lupe Velez).
3:55 p.m. intermission
4:10 p.m. Good Time Henry (Universal, 1934) Directed by James W. Horne. With Henry Armetta, Lita Chevret, Billy Engle, Hale Hamilton, Matt McHugh (20 min.) Digital
Comedy. Married Henry who is a reformed party-goer unwisely allows a business associate to talk him into a night on the town.
4:30 p.m. Bulldog Drummond Strikes Back (20th Century, 1934) Directed by Roy Del Ruth
With Ronald Colman, Loretta Young, Charles Butterworth, Warner Oland, C. Aubrey Smith (83 min.) 35mm film
Mystery-comedy. Ronald Colman’s follow-up to the 1929 hit Bulldog Drummond. Captain Drummond discovers a body in an abandoned house, but when he returns with a policeman the house is occupied by a seemingly respectable family, and the body is nowhere to be found.
5:55-7:40 p.m. Dinner break
Session five: 7:40-10:50 p.m. Silent movie accompaniment by Avery Tunningley.
7:40 p.m. A Daughter of the Law (Star Ranch, CBC, 1921) Directed by Grace Cunard. With Grace Cunard, Cole Hebert (20 minutes) Digital (silent)
Silent melodrama. Grace Cunard is a secret service agent out to ferret out a moonshining operation in this two-reel adventure melodrama.
8 p.m. The Night of Love (Goldwyn, 1927) Directed by George Fitzmaurice. With Ronald Colman, Vilma Banky, Montagu Love, Natalie Kingston, Gibson Gowland (80 min.) 35mm film (silent)
Silent historical adventure. A Duke (Montagu Love) kidnaps the bride of a gypsy (Ronald Colman), intent on exercising a nobleman’s right to spend the first night with a new bride.
9:20 p.m. Intermission
9:35 p.m. Television Highlights (Universal, 1936) Directed by Milton Schwarzwald. With Henny Youngman, Gogo De Lys, Lew Hearn, Roy Smeck, May Wynn, Patsy Wynn, Powell’s Twelve Prom Girls (10 min.) Digital
Musical comedy. Henry (Henny) Youngman’s efforts to sell a television set to Lew Hearn serve as an excuse to put on display a variety of acts.
9:45 p.m. Who Killed Gail Preston? (Columbia, 1938) Directed by Leon Barsha. With Don Terry, Rita Hayworth, Robert Paige, Wyn Cahoon, Gene Morgan, Dwight Frye (61 min.) 35mm film
Mystery melodrama with songs. After an egotistical nightclub singer (Rita Hayworth) is murdered during a performance, a police inspector (Don Terry) takes on the challenge of ferreting out the killer.
Sunday, Aug. 12
Session six: 9:30am-1:05pm Silent movie accompaniment by Dr. Philip C. Carli.
9:30 a.m. Hollywood Trouble (Universal, 1935) Directed by Jack Townley. With Lita Chevret, Dorothy Dix, Monte Collins, Harold Goodwin, John Harron, Vernon Dent , Grady Sutton. (20 min.) Digital
Comedy. A trio of friends (Harold Goodwin, John Harron, and Dorothy Dix) set up a phony acting school to fleece a seemingly “easy mark” (Grady Sutton) of $5,000.
9:50 a.m. It’s Great to Be Alive (Fox, 1932) Directed by Alfred L. Werker. With Raul Roulien, Edna May Oliver, Gloria Stuart, Herbert Mundin, Joan Marsh, Dorothy Burgess. (69 min.) 35mm film
Musical comedy. While a lone aviator (Raul Roulien) is stranded on a deserted island, an epidemic wipes out every adult male on Earth. When he returns to the now women-dominated society, he finds himself much in demand.
11:10 a.m. Dealers Room Shopping
11:35 a.m. The Coming of Sunbeam (1913) Directed by Alice Guy Blaché. With Darwin Karr, Blanche Cornwall, Magda Foy. (10 min.) Digital (silent).
Silent drama. Estranged from her unforgiving father (Darwin Karr), a woman (Blanche Cornwall) leaves her infant daughter in his unwilling care.
11:45 a.m. Twenty Dollars a Week (Distintive/Selznick, 1924) Directed by Harmon Weight.
With George Arliss, Taylor Holmes, Edith Roberts, Ronald Colman, Walter Howe, Redfield Clarke (80 min.) 35mm film (silent)
Silent comedy. To prove a point, a wealthy man (George Arliss) bets his idler of a son (Ronald Colman) that he (the father) can live on an allowance of $20 a week and whatever he can earn.
1:05-2:10 p.m. Lunch break
Session seven: 2:10-5:55 p.m. Silent movie accompaniment by Dr. Philip C. Carli.
2:10 p.m. Ed Sullivan’s Headliners (Universal, 1934) Directed by Milton Schwarzwald. With Ed Sullivan, Sid Gary, Irene Taylor, Block & Sully, Ben Pollack, George Givot (20 min.) Digital Musical comedy. Ed Sullivan hosts a variety stage show.
2:30 p.m. Her First Mate (Universal, 1933) Directed by William Wyler. With Slim Summerville, ZaSu Pitts, Una Merkel, Warren Hymer, Berton Churchill, Henry Armetta (61 min.) 35mm film
Comedy. A lowly toiler (Slim Summerville) on the Albany night boat dreams of becoming captain of a real ship, but his wife’s (ZaSu Pitts) ambitions for him are to be the operator a ferry boat.
3:35 p.m. Call of the Cumberlands (1916) Directed by Frank Lloyd. With Dustin Farnum, Winifred Kingston, Herbert Standing, Page Peters, Myrtle Stedman (45 minutes) Digital (silent)
Silent melodrama. A powerful story of feuding families in the Kentucky hills; from the novel by Charles Neville Buck, screen adaptation by Julia Crawford Ivers.
4:25 p.m. Intermission
4:40 p.m. The Rescue (Goldwyn, 1929) Directed by Herbert Brenon.
With Ronald Colman, Lili Damita, Alfred Hickman, Theodore von Eltz (75 min.) 35mm film (silent)
Silent adventure drama. The story concerns Captain Tom Lingard (Ronald Colman), who sets out on a journey to a South Sea island to help a native friend whose land has been taken from him.
Capitolfest 16’s three-day weekend pass is $66, while a Friday-Saturday or Saturday-Sunday pass is $55 and single-day passes run $34, while separate sessions are $19.
Folk a guitar coffeehouse concert Friday in Clinton
Gryphon Trio performs Sunday
- 4:00pm 10/18/18Ghost and Toast to premier Saturday at Capitol Theater
- 4:00pm 10/18/18‘Love Loss and What I Wore’ to be performed in Utica
- 4:00pm 10/18/18Folk a guitar coffeehouse concert Friday in Clinton
- 4:00pm 10/18/18Gryphon Trio performs Sunday
- 4:00pm 10/18/18View hosts pancake breakfast, open house
- 4:00pm 10/18/18Cincinnati Creek performs Saturday
- 4:00pm 10/18/18‘Adventures of Tom Sawyer’ opens Oct. 26 at Players of Utica
- 4:00pm 10/18/18Free Big Band concert Sunday
- 4:00pm 10/18/18German Sauerbraten dinner Sunday
- 4:00pm 10/18/18Film stars Chloë Sevigny as infamous Lizzie Borden